Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 364, NWS Memphis, TN

August 13, 2012Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Aug 13, 2012, 4:20 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 4:20 PM CDT (21:20 UTC)
Expired
Aug 13, 2012, 5:00 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Phillips County, AR, Coahoma County, MS

The radar

The Little Rock radar (KLZK), 130 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WUUS54 KMEG 132120
SVRMEG
ARC107-MSC027-132200-
/O.NEW.KMEG.SV.W.0364.120813T2120Z-120813T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 500 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES WEST OF
  ELAINE...OR 9 MILES EAST OF DE WITT...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3430 9107 3433 9106 3434 9105 3435 9101
      3440 9101 3440 9077 3414 9082 3420 9108
      3429 9108
TIME...MOT...LOC 2120Z 282DEG 17KT 3433 9117

$$
1 follow-up statement
364 
WWUS54 KMEG 132136
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
436 PM CDT MON AUG 13 2012

ARC107-MSC027-132200-
/O.CON.KMEG.SV.W.0364.000000T0000Z-120813T2200Z/
PHILLIPS AR-COAHOMA MS-
436 PM CDT MON AUG 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WEST CENTRAL COAHOMA AND SOUTHWESTERN PHILLIPS COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF WHITE RIVER NATIONAL WILDLIFE REFUGE...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELAINE...
LAMBROOK...RATIO...CATRON...MELLWOOD...LUNDELL...MOSBY SPUR...HOOP
SPUR...EWAL AND WHITE RIVER NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

&&

LAT...LON 3430 9107 3433 9106 3434 9105 3435 9101
      3440 9101 3436 9078 3425 9080 3415 9082
      3415 9084 3420 9108 3429 9108
TIME...MOT...LOC 2136Z 299DEG 18KT 3428 9113

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:26 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 13, 2:26 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT MON AUG 13 2012

.DISCUSSION...

MORNING CONVECTION HAS MOVED EAST OF THE MIDSOUTH AS EXPECTED WITH
PARTIAL SUNSHINE SPREADING OVER THE AREA FROM THE WEST.
MEANWHILE...A COLD FRONT IS PUSHING INTO NORTHEAST ARKANSAS AND
STRETCHES SOUTHWESTWARD INTO NORTHEAST TX. THE FRONT HAS MOVED
THROUGH WALNUT RIDGE ARKANSAS AND IS APPROACHING JONESBORO.

STILL THINK THERE IS A CHANCE OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON INTO THIS EVENING ALONG AND AHEAD OF THE COLD
FRONT...ALTHOUGH THE SITUATION IS NOT CLEAR CUT. WATER VAPOR IMAGERY
INDICATES THE MAIN UPPER LEVEL TROUGH IS MOVING EAST OF THE MIDSOUTH
WITH UPPER LEVEL SUPPORT NOW LIMITED ACROSS OUR FORECAST AREA. WATER
VAPOR IMAGERY IS ALSO SHOWING VERY DRY AIR ALOFT MOVING INTO OUR
FORECAST AREA. HOWEVER...VERY WARM AND UNSTABLE AIR IS PUSHING INTO
THE AREA AHEAD OF THE FRONT ON SOUTHWEST SURFACE WINDS. TEMPERATURES
IN NORTHEAST AND EAST CENTRAL AR ARE MOVING INTO THE LOWER 90S AND
SURFACE BASED CAPES HAVE INCREASED TO BETWEEN 2000 AND 2500 J/KG AND
LIFTED INDICES HAVE DECREASED TO ABOUT MINUS 6.

LATEST HIGH RESOLUTION RAPID REFRESH (HRRR) MODEL INDICATES THAT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BEGIN TO FORM ALONG THE
COLD FRONT BY 3 OR 4 PM...THEN BECOME A LITTLE BETTER ORGANIZED AS
THE STORMS MOVE EAST OF THE MS RIVER BY LATE AFTERNOON AND EVENING.
MODELS CONTINUE TO INDICATE THE ATMOSPHERE WILL BECOME QUITE
UNSTABLE AHEAD OF THE FRONT WITH SURFACE BASED CAPES INCREASING TO
BETWEEN 32000 AND 4200 J/KG WITH LIFTED INDICES DECREASING TO MINUS
8. ALTHOUGH...THE HRRR MODEL INDICATES THE STORMS WILL STRUGGLE IN
COVERAGE WITH SUCH DRY AIR ALOFT LIMITING THE MOISTURE.
ALTHOUGH...THE DRY AIR ALOFT WILL ENHANCE THE DOWNDRAFT POTENTIAL
WITH DAMAGING STRAIGHT LINE WINDS POSSIBLE IN THE STRONGER STORMS.
LARGE HAIL IS ALSO POSSIBLE.

THE COLD FRONT IS FORECAST NEAR THE MS RIVER BY LATE
AFTERNOON...THEN WILL MOVE SOUTHEASTWARD THROUGH THE MIDSOUTH
TONIGHT. THINK THE SEVERE WEATHER THREAT WILL END BY LATE EVENING.

NOT MUCH CHANGE TO THE EARLIER FORECAST CONCERNING TUESDAY THROUGH
THE WEEKEND. HIGH PRESSURE AND DRIER AIR WILL SPREAD OVER THE
MIDSOUTH TUESDAY INTO WEDNESDAY ALLOWING FOR GOOD DIURNAL SPREADS IN
TEMPERATURES WITH RELATIVELY COOL NIGHTS AND VERY WARM AFTERNOONS.

A WARM FRONT IS FORECAST TO PUSH THROUGH THE MIDSOUTH THURSDAY WITH
VERY UNSTABLE AND MOIST AIR SPREADING BACK OVER THE AREA. THIS WILL
CAUSE A CHANCE OF SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL
APPROACH FROM THE NORTHWEST THURSDAY NIGHT AND MOVE SLOWLY THROUGH
THE REGION FRIDAY INCREASING THE THREAT OF SHOWERS AND
THUNDERSTORMS. THERE WILL BE A LINGERING CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS EAST CENTRAL ARKANSAS AND NORTH MS SATURDAY BUT
OTHERWISE KEPT WITH A RAINFREE FORECAST FOR THE WEEKEND INTO NEXT
MONDAY. HOWEVER...THERE IS SOME QUESTION HOW FAR THE COLD FRONT WILL
SETTLE SOUTHWARD BECOMING STALLING...SO SOME CHANCE OF SHOWERS AND
THUNDERSTORMS COULD LINGER ACROSS EAST CENTRAL AR AND NORTH MS INTO
SUNDAY.

JCL

&&

.AVIATION...

18Z TAF CYCLE

VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD
OUTSIDE OF THUNDERSTORMS. A LINE OF SHOWERS AND THUNDERSTORMS MAY
DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI RIVER THIS AFTERNOON
AS THE ATMOSPHERE DESTABILIZES AGAIN AND AN ASSOCIATED COLD FRONT
PUSHES THROUGH THE AREA. SOUTH TO SOUTHWEST WINDS WILL RANGE FROM
10-12 KTS THIS AFTERNOON VEER NORTHWEST TONIGHT AS THE COLD FRONT
PASSES THROUGH THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP
BETWEEN 14/08-12Z.

SWC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  88  68  93 /  20   0  10  10
MKL  66  86  59  90 /  30  10  10  10
JBR  65  87  62  92 /  10   0  10  10
TUP  71  89  65  91 /  50  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 13, 1:30 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT MON AUG 13 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
130 PM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MIDSOUTH THE REMAINDER OF THIS AFTERNOON AND TONIGHT. THE AFFECTED
AREA IS GENERALLY ALONG AND EAST OF A LINE FROM AROUND KENNETT
MISSOURI TO HARRISBURG ARKANSAS TO PHILLIPS COUNTY ARKANSAS.
THERE WILL BE AN ENHANCED RISK FOR DAMAGING WINDS AND LARGE HAIL
WITH ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
SLIGHT RISK AREA.

JCL

In the hours before

Special weather statement, Aug 13, 10:29 AM CDT, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT MON AUG 13 2012

MSZ024-131615-
MONROE MS-
1029 AM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1115 AM CDT FOR...

  SOUTHERN MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PRAIRIE AT 1030 AM CDT...MOVING EAST AT
35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3375 8824 3374 8825 3374 8832 3372 8832
      3368 8837 3366 8845 3366 8850 3368 8851
      3367 8872 3388 8872 3392 8822
TIME...MOT...LOC 1530Z 267DEG 24KT 3379 8860
Special weather statement, Aug 13, 10:34 AM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1034 AM CDT MON AUG 13 2012

MSZ005-006-TNZ055-091-092-131600-
TISHOMINGO MS-ALCORN MS-DECATUR TN-HARDIN TN-MCNAIRY TN-
1034 AM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 AM CDT FOR...

  SOUTHERN DECATUR COUNTY IN TENNESSEE...
  EASTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH EXTENDED ACROSS SOUTHEAST DECATUR COUNTY
THROUGH HARDIN AND EXTREME NORTHERN ALCORN AND TISHOMINGO COUNTIES
AT 1030 AM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...DECATUR...HARDIN...MCNAIRY AND TISHOMINGO
COUNTIES...INCLUDING LOCATIONS NEAR CORINTH...IUKA...J P COLEMAN
STATE PARK...PICKWICK LANDING STATE PARK AND SAVANNAH...SHOULD
MONITOR THESE STORMS CLOSELY.

&&

LAT...LON 3538 8801 3531 8801 3529 8797 3501 8798
      3500 8819 3492 8815 3489 8809 3479 8811
      3479 8865 3569 8803 3567 8800 3560 8802
      3553 8797 3549 8798 3544 8804 3541 8796
TIME...MOT...LOC 1530Z 270DEG 26KT 3523 8821
Special weather statement, Aug 13, 3:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT MON AUG 13 2012

ARZ027-132115-
POINSETT AR-
343 PM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES SOUTHWEST OF TRUMANN AT 343 PM
CDT...MOVING EAST AT 20 MPH.

PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR LEPANTO...MARKED
TREE...TRUMANN AND TYRONZA...SHOULD MONITOR THIS STORM CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

&&

LAT...LON 3570 9068 3569 9029 3562 9028 3545 9029
      3552 9071
TIME...MOT...LOC 2043Z 278DEG 18KT 3560 9059

RRH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:37 AM CDTSevere Thunderstorm WarningMEGCoahoma38 min
Aug 13, 8:12 AM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha48 min
Aug 13, 8:59 AM CDTSpecial Weather StatementMEGYalobusha46 min
Aug 13, 9:24 AM CDTSpecial Weather StatementMEGCalhoun51 min
Aug 13, 10:02 AM CDTSpecial Weather StatementMEGChickasaw, Lee, Monroe43 min
Aug 13, 10:10 AM CDTSpecial Weather StatementMEGAlcorn50 min
Aug 13, 10:29 AM CDTSpecial Weather StatementMEGMonroe46 min
Aug 13, 10:34 AM CDTSpecial Weather StatementMEGAlcorn26 min
Aug 13, 4:26 PM CDTSpecial Weather StatementMEGTishomingo34 min
Aug 13, 4:52 PM CDTSevere Thunderstorm WarningMEGTallahatchie38 min
Aug 13, 5:00 PM CDTSevere Thunderstorm WarningMEGCoahoma45 min
Aug 13, 5:15 PM CDTSevere Thunderstorm WarningMEGBenton45 min
Aug 13, 5:26 PM CDTSevere Thunderstorm WarningMEGPanola, Tallahatchie, Yalobusha49 min
Aug 13, 5:29 PM CDTSevere Thunderstorm WarningMEGTallahatchie46 min
Aug 13, 6:23 PM CDTSpecial Weather StatementMEGTallahatchie37 min
Aug 13, 6:50 PM CDTSpecial Weather StatementMEGMarshall25 min
Aug 13, 6:56 PM CDTSpecial Weather StatementMEGTallahatchie34 min
Aug 13, 6:57 PM CDTSpecial Weather StatementMEGPanola33 min
Aug 13, 5:40 AM CDTSpecial Weather StatementMEGClay35 min
Aug 13, 6:15 AM CDTSevere Thunderstorm WarningMEGClay45 min
Aug 13, 3:43 PM CDTSpecial Weather StatementMEGPoinsett32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.